Media reports have prompted Federal Minister for Health Greg Hunt to order an urgent investigation into the psychiatric adverse effects of montelukast in children.
The minister has told the TGA to follow up concerns raised in a 9 News report about psychiatric effects of the drug following the suicide of a teenager in the US who had been taking the montelukast for asthma.
In the program, the Australian parents of the teen said they had not been told by doctors about the possible adverse effects of montelukast.
The program noted that montelukast’s product information listed depression, increased aggression, hallucinations and nightmares as possible adverse effects.
However it said the warnings were not put on the outside of the product labelling in Australia.
It also featured a Melbourne mother who delivered a petition to the minister calling for montelukast warning labels after her 12 year old son started having suicidal thoughts while taking montelukast.
A spokesman for the health minister said the concerns raised in the program would be investigated.
“The Minister has asked the Therapeutic Goods Administration to conduct an urgent review and provide advice to the government on this matter.”
The Minister has also asked the TGA to work with the Royal Australian College of General Practitioners and the Australian Medical Association on any updated information that could be shared with GPs.”
In a previous report in the limbic from 2017, Sydney paediatric respiratory physician Professor Adam Jaffe said neuropsychiatric side effects with montelukast were still fairly rare, with less than 100 reported to the TGA in the context of thousands of children getting the medication.
“I don’t think we’re seeing more side effects but we are becoming more aware of the importance of them. The message is there is definitely an association, that it is rare, but parents need to know about it and consider it,” he said.
“Montelukast is an incredibly important medication which is highly effective in some children. We mustn’t be discounting a good medication with fantastic effects in some patients because of side effects they may not get.”
There are six companies marketing montelukast products in Australia A spokesperson for MSD Australia, which makes the Singulair brand told the limbic:
“In the ongoing review of the safety profile of montelukast, MSD has not identified any additional safety information in relation to neuropsychiatric adverse events to communicate to prescribers or patients. MSD is committed to working with government to provide relevant information about montelukast and its side effects.”